Alert archive / Arizona / Red Flag Warnings in 2016
Red Flag Warning 5, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this red flag warning at May 14, 2016, 3:34 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at May 15, 2016, 12:00 PM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 14, 2016, 3:34 PM MST (22:34 UTC)
- In effect from
- May 15, 2016, 12:00 PM MST
- Expired
- May 15, 2016, 8:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Flagstaff, AZ
Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3124 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
621 WWUS85 KFGZ 142234 RFWFGZ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE FLAGSTAFF AZ 334 PM MST SAT MAY 14 2016 AZZ111>114-140-151200- /O.NEW.KFGZ.FW.W.0005.160515T1900Z-160516T0300Z/ CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER ZONE 112)- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE 113)- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE 114)- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE 140)- 334 PM MST SAT MAY 14 2016 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MST SUNDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY ACROSS PORTIONS OF NORTHEASTERN ARIZONA... THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TO 8 PM MST SUNDAY. * AFFECTED AREA...PORTIONS OF NORTHEASTERN ARIZONA. * 20 FOOT WIND...SOUTHWEST 20-25 MPH WITH GUSTS UP TO 40 MPH. * RELATIVE HUMIDITY...10-14 PERCENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING. && $$
3 follow-up statements
087 WWUS85 KFGZ 151112 RFWFGZ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE FLAGSTAFF AZ 412 AM MST SUN MAY 15 2016 AZZ111>114-140-152300- /O.CON.KFGZ.FW.W.0005.160515T1900Z-160516T0300Z/ CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER ZONE 112)- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE 113)- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE 114)- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE 140)- 412 AM MST SUN MAY 15 2016 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY ACROSS PORTIONS OF NORTHEAST AND EAST-CENTRAL ARIZONA... * AFFECTED AREA...PORTIONS OF NORTHEAST AND EAST-CENTRAL ARIZONA. * 20 FOOT WIND...SOUTHWEST 20-25 MPH WITH GUSTS FROM 30 TO 45 MPH. * RELATIVE HUMIDITY...10-15 PERCENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING. && $$
898 WWUS85 KFGZ 152210 RFWFGZ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE FLAGSTAFF AZ 310 PM MST SUN MAY 15 2016 AZZ111>114-140-160300- /O.CON.KFGZ.FW.W.0005.000000T0000Z-160516T0300Z/ CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER ZONE 112)- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE 113)- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE 114)- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE 140)- 310 PM MST SUN MAY 15 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR PORTIONS OF NORTHEASTERN ARIZONA... * AFFECTED AREA...PORTIONS OF NORTHEASTERN ARIZONA INCLUDING THE LITTLE COLORADO RIVER VALLEY AND CHUSKA MOUNTAINS. * 20 FOOT WIND...SOUTHWEST 20-25 MPH WITH GUSTS FROM 30 TO 40 MPH. * RELATIVE HUMIDITY...10-15 PERCENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING. && $$
446 WWUS85 KFGZ 160252 RFWFGZ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE FLAGSTAFF AZ 752 PM MST SUN MAY 15 2016 AZZ111>114-140-160400- /O.EXP.KFGZ.FW.W.0005.000000T0000Z-160516T0300Z/ CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER ZONE 112)- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE 113)- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE 114)- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE 140)- 752 PM MST SUN MAY 15 2016 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING... DRIER SOUTHWEST FLOW ALOFT ALLOWED FOR DEEP MIXING TODAY AND DEWPOINTS EAST OF FLAGSTAFF DROPPED CONSIDERABLY BY THE MIDDLE OF THE AFTERNOON. GUSTY SOUTHWEST WINDS THROUGHOUT THE LITTLE COLORADO RIVER VALLEY AND CHUSKA MOUNTAINS COMBINED WITH THE LOW RELATIVE HUMIDITY VALUES AND PRODUCED SEVERAL HOURS OF CRITICAL FIRE WEATHER CONDITIONS. WINDS THIS EVENING HAVE ALREADY DECREASED BELOW CRITICAL VALUES AND WILL CONTINUE TO DO SO OVERNIGHT. RELATIVE HUMIDITY VALUES WILL RECOVER ABOVE FIFTEEN PERCENT FOR THE REST OF TONIGHT. THEREFORE...THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 8PM MST. EXPECT GUSTY WINDS AGAIN ON MONDAY...ALTHOUGH NOT QUITE AS STRONG AS WHAT WAS SEEN TODAY. MOISTURE WILL INCREASE WITH A SLIGHT COOLING TREND AS LOW PRESSURE APPROACHES THE STATE. CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED AGAIN ON MONDAY AS A RESULT. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at May 14, 3:34 PM MST, 0 minutes earlier.
Area forecast discussion, May 14, 3:34 PM MST, 0 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 334 PM MST SAT MAY 14 2016 .SYNOPSIS...For today, expect breezy southwest winds, near to above average temperatures, and isolated to scattered showers and thunderstorms. On Sunday, strong southwest winds and cooling temperatures are forecast ahead of an approaching low pressure system. From Monday through Thursday, the low pressure system will cross the state causing increasing chances for showers and thunderstorms, and below average temperatures. && .DISCUSSION... Warm temperatures and increasing dewpoints have allowed for some convective growth this afternoon with gusty winds and brief heavy rains across the area. most of the activity should diminish after sunset but some activity may persist through the overnight hours. Drier air should move into the region by Sunday and limit the potential for diurnal driven convection. Stronger winds and the lower RH values will create critical fire weather conditions Sunday therefore a red flag warning has been issued for parts of the area. The work week will become wetter as the low pressure system responsible for the increasing wind this weekend moves over the area. Scattered showers are expected early in the week with an increasing chance for precipitation by Wednesday before the system is expected to exit the area Thursday. Friday will become windy again ahead of the next large scale weather system that looks to impact the area over next weekend. while conditions do not currently appear favorable for the next weekend system to be wet, confidence is is not particularly high at this time and interested parties should keep up to date on additional forecasts. && .AVIATION...For the 00Z package...Expect mostly VFR conditions with MVFR under the heaviest showers. Scattered high based showers and thunderstorms will continue this afternoon from the Mogollon Rim northeastward to the Four Corners. Erratic and gusty winds up to 35KTS are possible near showers bands. After 02Z showers will diminish across the state. A few showers may develop on after 18Z Sunday with Isolated MVFR conditions in showers. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Showers and thunderstorms will diminish this evening. Strong winds will develop on Sunday afternoon with critical fire weather conditions forecast across portions of northeastern Arizona. Tuesday through Thursday...A low pressure system will bring chances for showers and thunderstorms through Thursday across the region with cooler daytime temperatures. && Red Flag Warning Monday from noon to 8pm MST for AZZ111>114-140. && PUBLIC...Suk AVIATION...Bohlin FIRE WEATHER...Bohlin For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, May 14, 2:01 PM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 201 PM MST SAT MAY 14 2016 AZZ008-015-016-038-142130- EASTERN MOGOLLON RIM-OAK CREEK AND SYCAMORE CANYONS-YAVAPAI COUNTY MOUNTAINS-WESTERN MOGOLLON RIM- 201 PM MST SAT MAY 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN YAVAPAI AND SOUTH CENTRAL COCONINO COUNTIES UNTIL 230 PM MST... AT 200 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MUNDS PARK TO 6 MILES EAST OF VILLAGE AT OAK CREEK...AND MOVING NORTHEAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... DAIRY SPRINGS CAMPGROUND...MORMON LAKE...STONEMAN LAKE...ASHURST LAKE CAMPGROUNDS...PINEGROVE CAMPGROUND...DOUBLE SPRINGS CAMPGROUND AND UPPER LAKE MARY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3507 11135 3479 11147 3474 11169 3506 11158 TIME...MOT...LOC 2100Z 204DEG 29KT 3497 11157 3477 11165 MOTTICE
Special weather statement, May 14, 3:09 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 309 PM MST SAT MAY 14 2016 AZZ007-142245- COCONINO PLATEAU- 309 PM MST SAT MAY 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCONINO COUNTY UNTIL 345 PM MST... AT 309 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER FRAZIERS WELL...OR 66 MILES NORTHEAST OF KINGMAN...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FRAZIERS WELL AND HUALAPAI RESERVATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3568 11306 3575 11315 3594 11303 3578 11282 TIME...MOT...LOC 2209Z 218DEG 17KT 3576 11305 MOTTICE
Special weather statement, May 14, 3:12 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 312 PM MST SAT MAY 14 2016 AZZ008-015-016-142245- EASTERN MOGOLLON RIM-YAVAPAI COUNTY MOUNTAINS-WESTERN MOGOLLON RIM- 312 PM MST SAT MAY 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN YAVAPAI AND SOUTHERN COCONINO COUNTIES UNTIL 345 PM MST... AT 311 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR STONEMAN LAKE...OR 15 MILES EAST OF SEDONA...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MORMON LAKE...DAIRY SPRINGS CAMPGROUND AND DOUBLE SPRINGS CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3478 11152 3483 11160 3503 11151 3491 11130 TIME...MOT...LOC 2211Z 214DEG 18KT 3485 11152 MOTTICE
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 2:01 PM MST | Special Weather Statement | FGZ | 29 min | |
| May 14, 3:09 PM MST | Special Weather Statement | FGZ | 36 min | |
| May 14, 3:12 PM MST | Special Weather Statement | FGZ | 33 min |
Nearby
Red Flag Warnings in Arizona, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.